Iowa, 2022

Hail and Damaging Wind in Iowa, September 17, 2022

September 17, 2022 · NWS OAX · 12 events in 3 counties and zones

Supercells developed ahead and along of surface trough producing widespread hail reports and some damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Supercells developed ahead and along of surface trough producing widespread hail reports and some damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 17, 5:07 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 17, 5:07 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
607 PM CDT Sat Sep 17 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 306 PM CDT Sat Sep 17 2022

The main forecast challenge is the chance of severe thunderstorms
in southeast Nebraska and western Iowa. Weak surface front/trough is
extending north from a surface low in north central Kansas to
northeast Nebraska. Models indicate that this surface low is
expected to move into southeast Nebraska this evening. This may
increase the boundary layer convergence northeast of the low. Air
mass is unstable with ML CAPES over 2000 J/Kg. 0-3 Km helicity
values off 200 to 300 indicates that some of the storms may be
Supercells with the primary threat large hail. But an isolated
tornado could occur. The time frame for the bulk of any severe
weather looks to be between 00Z to 04Z. Weak cold front also moves
southeast out of South Dakota and eventually stalls out across
northeast Nebraska.

On Sunday, isolated convection may occur near the weak front over
northeast Nebraska, By Monday and Tuesday, southerly flow and
upper ridging means a return to hot and dry conditions across the
mid Missouri River Valley. Record temperature records may be
broken on Monday and Tuesday as highs are forecast in the mid 90s
at Omaha and Lincoln. By Wednesday, an upper shortwave moving
southeast from Canada into the Plains will cause a cold front to
move through the area. This will give the area the next chance of
precipitation on Wednesday and Thursday.

Another upper low pressure system will move into the Northern
Plains on Friday with another chance of rain early Friday into
Saturday. Also associated with these weather systems are a break
from the hot temperatures with highs in the 60s and 70s Thursday
and Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 556 PM CDT Sat Sep 17 2022

An unstable environment will create favorable conditions for TSRA
development within the next few hours over southeast NE with
focus for activity along a surface boundary. At this point,
believe greatest threat for strong/severe storms are at KOMA/KLNK
generally between 00Z-02Z this evening. VFR conditions thereafter.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Smith
AVIATION...DEE
Hazardous weather outlook, Sep 17, 4:54 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
554 PM CDT Sat Sep 17 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181300-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
554 PM CDT Sat Sep 17 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

There is a chance for severe thunderstorm development this
evening along and southeast of a line from roughly Avoca in
southeast Iowa to Friend in southeast Nebraska. The primary
hazards are large hail up to golf ball size along with damaging
wind gusts. There is also a low chance for a tornado.

On Sunday afternoon, there is a chance of an isolated
thunderstorm across eastern Nebraska and southwest Iowa. Severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

The probability for widespread Hazardous Weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening over portions of
southeast Nebraska and southwest Iowa.

In the hours before

Local storm report, Sep 17, 6:09 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
709 PM CDT SAT SEP 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             2 E OMAHA               41.26N 95.98W
09/17/2022  E0.88 INCH       DOUGLAS            NE   PUBLIC

            PICTURE SHARED VIA SOCIAL MEDIA OF HAIL
            SMALLER THAN QUARTERS IN MID-TOWN.

&&

DMP

The radar

The Omaha radar (KOAX), 47 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pottawattamie

When
September 17, 6:10 PM CST
Where
Pottawattamie County, 0.69 mi N of Chautauqua
Measured
1.75 in hail
Reported by
Social Media
Coordinates
41.290, -95.800

Public reported via social media hail the size of golf balls northeast of Council Bluffs.

Hail, Mills

When
September 17, 6:18 PM CST
Where
Mills County, 2.95 mi SSW of Mineola
Measured
1.25 in hail
Reported by
Public
Coordinates
41.110, -95.740

Public reported 1.25-inch hail.

Hail, Montgomery

When
September 17, 6:30 PM CST
Where
Montgomery County, 3.13 mi W of Stanton
Measured
1 in hail
Reported by
Social Media
Coordinates
40.980, -95.180

Public reported 1-inch hail 3 miles southeast of Red Oak.

Hail, Montgomery

When
September 17, 6:30 PM CST
Where
Montgomery County, 0.87 mi SE of Red Oak
Measured
1 in hail
Reported by
Social Media
Coordinates
41.010, -95.220

Public reported 1-inch hail.

Hail, Montgomery

When
September 17, 6:42 PM CST
Where
Montgomery County, 2.09 mi SW of Stanton
Measured
1.75 in hail
Reported by
Public
Coordinates
40.960, -95.150

Public reported 1.75-inch hail.

Hail, Montgomery

When
September 17, 6:43 PM CST
Where
Montgomery County, 2.95 mi SSE of Stanton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.940, -95.100

Emergency Manager reported 1.75-inch hail.

Hail, Montgomery

When
September 17, 6:45 PM CST
Where
Montgomery County, 1.04 mi E of Stanton
Measured
2.5 in hail
Reported by
Public
Coordinates
40.980, -95.100

Public reported 2.5-inch hail.

Hail, Montgomery

When
September 17, 7:30 PM CST
Where
Montgomery County, 0.52 mi E of Elliott
Measured
1.75 in hail
Reported by
Public
Coordinates
41.150, -95.160

Public reported 1.75-inch hail.

Thunderstorm Wind, Pottawattamie

When
September 17, 8:10 PM CST
Where
Pottawattamie County, 4.72 mi W of Hancock
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.390, -95.460

Public reported an estimated 70 mph wind gust with pea size hail.

Hail, Pottawattamie

When
September 17, 8:19 PM CST
Where
Pottawattamie County, 0.86 mi NE of Carson
Measured
2.75 in hail
Reported by
Social Media
Coordinates
41.240, -95.420

Public reported 2.75-inch hail.

Hail, Pottawattamie

When
September 17, 8:22 PM CST
Where
Pottawattamie County, 0.69 mi S of Oakland
Measured
1.75 in hail
Reported by
Public
Coordinates
41.310, -95.400

Public reported 1.75-inch hail.

Hail, Montgomery

When
September 17, 9:22 PM CST
Where
Montgomery County, 0.86 mi SE of Grant
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.140, -94.990

Emergency manager reported quarter to large-size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052857, 1052859, 1052860, 1052861, 1052862, 1052863, 1052865, 1052866, 1052872, 1052867, 1052869, 1052870.